Traci W’s Story
On 10/31/2011 I was prescribed a 500mg 7 day supply of ciprofloxacin for a UTI that has altered my life drastically. My doctor didn’t mention any warning on side effects not even the possible tendon ruptures. During the course of of taking ciprofloxacin the first thing I noticed was how incredibly weak my body felt and the fatigue that hit so hard I couldn’t keep myself awake for anything, not even work. I would sleep for days, calling into the office most days, however there were even a few times I couldn’t manage even notifying my office and slept right through the day. A couple weeks after completing the ciprofloxacin the aching in my feet and forearms began. At first it was the top of my feet and ankles. Then my wrists and forearms as if I had some harsh form of tendonitis. I started wrapping my wrists, arms and feet with K Tape on a daily basis and began to invest in compression wear.
I knew the antibiotic had warning on tendon ruptures, however I did not know it could still occur even after finishing the medicine. I went back to my doctor within a week of completing the medicine to follow up on UTI. The cipro did not get resolve UTI and my doctor tried to give me another does. I refused due to the issues I was experiencing and told her I had done some research and followed up on some patient forums and she immediately because defensive and told me people cause mass hysteria by posting their experiences and I should not be trying to self-diagnosis myself. She had been my doctor for 10 years, but basically made me feel like I was way off base and had no idea what I was talking about. That was my last visit to her. Not because I knew she was wrong, but because she didn’t even take the time to listen and very clearly did not want a simple minded patient telling her what they felt was wrong.
The pain started to worsen, the weakness and fatigue was too much for me to handle I started the research on ciprofloxacin. I noticed my eye sight started going bad very quickly which I attributed to age (I was 41) even though I felt is pretty rapid decline. Within the first few months after stopping ciprofloxacin I had constant pain, along with tingling, numbness, brittle feeling as if I had no muscle in my body, fogginess, loss of balance, running into things that were right in front of me, anxiety, panic attacks so bad that I would not leave the house, insomnia that lasts for days at a time, and nightmares/night terrors. I would be exhausted yet when I closed my eyes I would see faces screaming at me to wake up and the panic attacks became worse. I started working from home more each week as embarrassed about the brain fog and exhaustion and would fall asleep on conference calls. My husband, family and co-workers were noticing the changes as I had never had any poor performance, I was a perfectionist and the person everyone came to for solutions. I started experiencing what I refer to as intermittent amplified noise during normal conversations. Any sudden unexpected noise radiated in my ears and head and the seemed at a irritating frequency that was excruciating. I did not want to take disability and trying to explain the cause of my issues was pointless. No one that had not been through it could really understand. Even my family was sure I was suffering from depression, yet there was no reason for it and I can’t say I was unhappy. I just wanted to be left alone to sleep.
I left a post on askapatient.com and a college conducting a study on fluoroquinolone effects contacted me to participate in their study and it triggered me that I had been correct all along on what was causing issues. The associated symptoms were right on target with what I was experiencing.
Finally in the middle of 2012 I could no longer hide the weakness or fatigue and started looking into thyroid, diabetes, vitamins and mineral deficiencies, possible pre menopause issues, anything I could find to explain what I was experiencing. On August 8, 2012 I visited a holistic doctor, not covered by insurance, but I was hoping she could find cause of pain and fatigue. This was the most thorough doctor I had ever visited and ran extensive blood work finally coming back with the diagnosis of My holistic of fibromyalgia, adrenal fatigue, and chronic fatigue & pain syndrome and explained to me that these are generally symptoms of an underlying cause. We started a natural treatment to try and build up the adrenal gland along with magnesium & turmeric for pain and to help legs relax at night. Prescription for vitamin D3, iodine, vitamin K, and krill oil omega-3. We planned to run tests to check heavy metal toxins in my system and I also decided to leave my job after 16+ years to lessen the stress not to mention I felt as if I ruined my reputation as my performance went completely downhill.
I couldn’t keep commitments with own children and missed school performances, they did not understand and I lost so much time with them. I took a position at a startup company while continuing the natural holistic approach to healing. But the problems persisted and after three months with the new company they fired me on 01/09/2014 as I could not make it to work missing at least one day a week no matter how hard I tried. I would be so exhausted from insomnia and the night terror episodes that my concentration and was extremely poor. I couldn’t explain and was afraid to tell any doctor for fear that they would label me psychotic. I have found now that research pointed to ciprofloxacin-induced acute psychosis.
The symptoms come and go, my short term memory is horrible and embarrassing at times, panic attacks from just leaving my house have completely changed my life. Somedays walking is a struggle and my hands & wrists were unusable. Taking trips to see my extended family leaves me in some pretty harsh pain and makes me feel like I’m in prison.
I reported my experience to FDA Medwatch, askapatient.com, floxiehope.com, FQ Wall of pain, and various other forums, basically any place I could to try and prevent others from being harmed by these antibiotics. After finding that FDA announced the link to peripheral neuropathy I visited neurologist for first time on January 19, 2015 and had EMG and NVC tests. They confirmed MILD neuropathy, irritated nerve in one of my legs, and ordered MRI lumbar spine test. I mentioned the amplified noise issue to my internal doctor and she immediately ordered testing to be done with an Audiologist on March 2, 2015. Lumbar Spine MRI completed on March 3, 2015. After 3 years and I can say symptoms showed up from first couple of weeks during treatment and new symptoms continued over months after completing the drug.
I often get the feeling they are going to protect their own and try to find any other possible cause for the damage and that bothers me knowing none of the issues I experienced were occurring before the Cipro dose and none of the diagnosis’s I’ve been given explain issues other than leg pain. I’ve given in and applied for disability after putting it off for a years as I just didn’t want to accept the stigma people give when disability is mentioned at my age. I have some anger issues going on, but they are well deserved and in the right direction. And instead of just feeling sorry for myself I prefer to fight and arm others with knowledge as advocate. Learning more on the DNA gene mutation and what this means to us and contacting Bayer as much as I can when they deny the problem.
I may not be able to hold any company accountable at this time, but I can make sure to push accountability by word of mouth and social media. I’m very opinionated, but try to do so with respect and facts.